Hail, Marshall
- When
- March 17, 5:40 AM CST to 5:45 AM CST
- Where
- Marshall County, 0.41 mi SSW of Warsaw
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.825, -89.684
Quarter size hail fell at the Moore's Plantation subdivision.
A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A slow-moving warm front lifted north into the Mid-South during the morning hours of March 17th with numerous showers and thunderstorms. Heavy rain produced some flash flooding and there were a couple of severe weather reports along with a couple of damaging lightning strikes. The front stalled across the area during the day with southern parts of the Mid-South, especially northeast Mississippi, becoming quite unstable during the afternoon hours. Additional storms developed during the late afternoon and evening as a cold front pushed into the region resulting in numerous severe storms, including a few tornadoes, across Northeast Mississippi along with flash flooding across the Memphis and Jonesboro areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 17, 5:35 AM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 635 AM CDT Wed Mar 17 2021 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 153 AM CDT Wed Mar 17 2021/ DISCUSSION... Storms will quickly start to develop over eastern Arkansas and northwest Mississippi by about 3 AM. Storms are expected to fire with the warm front, which will lift north. These storms will likely reach the Memphis metro shortly after sunrise, and head north with the rapidly lifting shortwave and surface warm front through the morning. Storms are expected to be more surface based with large hail expected at first. Lapse rate will be around 7 C/Km. Tornadoes can't be ruled out this morning due to modest helicity values but the main threat this morning will be that large hail. Our biggest concern will be this afternoon/evening storms. The warm front should push north later today, in conjunction a cold front will approach the area from the west allowing for a warm sector to be set up. After these morning storms pass, short range models show a lull in convection. This lull is important for destabilization. During this time our SBCAPE will increase to 1500+ J/Kg in the warm sector. This, in conjunction with high shear values will promote large hail, damaging winds and the potential for strong tornadoes (EF2+). In addition to the severe weather threat, locally heavy rainfall is possible. We're looking at widespread 1-2" with localized higher amounts. The first set of storms should remain discrete but short range models show a line moving front the west around 22z. This QLCS will remain in a favorable environment for tornadoes and damaging wind as the low-level jet begins to intensify, but the large hail threat will begin to decrease. Short range models continue to show modest helicity values with large Significant Tornado Parameter values and our continued 1500+ J/kg CAPE values. These tornadoes can develop quickly and it can be difficult to provide much lead time, especially far from the radar. Given the potential for nocturnal tornadoes, it is important to plan ahead and ensure you are capable of receiving timely weather alerts. Try and develop a safety plan this morning so you can get to your safe place fast if you receive a warning. Finally, this line should move out of the area by 06z. There could be some lingering showers but the atmosphere should be worked over by that point and the severe threat should be limited. Cooler and drier air will accompany Wednesday night's cold front and will be ushered in by strong west winds. Wind gusts on Thursday may exceed 30 mph at times. Dry conditions are expected Friday and Saturday with a gradual warming trend. Temperatures will remain in the 50s, but lows could get down to the upper 30s in our northeast counties. This could promote some light frost over the area... We'll continue to monitor. SGW && .AVIATION...12Z TAF cycle Multiple rounds of strong to severe thunderstorms are expected to impact all TAF sites over the next 24 hours. Expect significantly reduced visibility due to heavy rain and gusty variable wind in and around thunderstorms. Conditions will also be favorable for large hail and tornadoes today. A cold front will move across the Midsouth this evening bringing an end to the threat of severe weather but a few showers may linger through the night, especially near TUP and MKL. Attempted to indicate a temporary lull between the rounds of storms by including VCTS during the Middle part of the day and TEMPO when the second round is expected. Prevailing wind will be from the South today shifting west to Northwest overnight behind the cold front. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 532 AM CDT Wed Mar 17 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-181245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 532 AM CDT Wed Mar 17 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are likely today into this evening. Most of the Mid-South is included in a Moderate Risk for severe weather. All modes of severe weather are possible including large hail, damaging wind, and tornadoes. A few tornadoes may be strong and may occur after sunset. Locally heavy rainfall is possible as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty west winds are expected on Thursday. Winds gusts may exceed 30 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation likely be required late tonight through Wednesday evening.
The Memphis radar (KNQA), 60 km away, was scanning. The volume nearest the first event began at 11:40 UTC.
7 hail, 7 thunderstorm wind, 4 tornado, 3 flash flood. Local standard time, as filed.
Quarter size hail fell at the Moore's Plantation subdivision.
A tree fell on a house causing minor rood damage.
Highway 15 flooded more than 6 inches deep south of Walnut.
Motorists stranded in floodwaters at Cass Street railroad underpass.
Valley Road and Old Highway 25 were flooded in Belmont.
Penny size hail fell in the Davis Lake area.
Quarter size hail fell in Black Zion.
Quarter size hail fell in the Chesterville community.
Quarter size hail fell near Old Highway 9.
Hail up to the size of golf balls fell in the Belden area.
The tornado developed west of County Road 410 to the southwest of Okolona. The tornado damaged a barn and uprooted trees. After crossing County Road 410, the tornado uprooted additional trees and broke large limbs. The tornado dissipated in an open field east of County Road 410 and south of County Road 150. Peak winds were estimated at 75 mph.
A large tree snapped at the trunk near the Eygpt community.
The tornado developed near the intersection of Highway 41 and County Road 413, where the tornado downed trees. The tornado’s path was intermittent, as no damage was observed on the north side of Highway 41. The tornado reached its peak intensity as it approached County Road 142. Several trees were uprooted, and an outbuilding was destroyed. The tornado uprooted additional trees on the north side of County Road 142. Peak winds were estimated at 80 mph.
Straight-line winds caused minor damage to a mobile home.
The tornado developed just southwest of Nettleton, where it damaged a few trees. The tornado path was quite intermittent, with gaps between damage areas. The tornado then moved into Nettleton and crossed into Lee County. Peak estimated winds were around 65 mph.
This weak tornado crossed from Monroe County and moved north-northeast. The tornado path was quite intermittent, with gaps between damage areas. A few trees were uprooted on the northeast side of Nettleton. Additional tree damage was noted along County Road 1205. Near the end of its path, the tornado uprooted a tree that fell on a house and damaged the roof of a stable.
A few trees were knocked down on County Road 1411 between Nettleton and Richmond.
Several trees were knocked down in Richmond.
Trees and power lines were knocked down in Amory.
A few trees were knocked down in Fulton on South and North Cummings Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948223, 948224, 948225, 948232, 948255, 948256, 948258, 948259, 948260, 948261, 948262, 948335, 948326, 948337, 948327, 948985, 948986, 948328, 948329, 948330, 948331.